North Dakota, 2008

Hail and Damaging Winds in North Dakota, June 14, 2008

June 14, 2008 · NWS BIS · 17 events in 10 counties and zones

In the early afternoon of Saturday, June 14th, Severe Thunderstorm Watch 529 was issued in anticipation of severe thunderstorms developing in the vicinity of low level convergence boundaries and an approaching vorticity maximum. In addition, strong diabatic heating and cold air aloft produced steep mid-level lapse rates which resulted in destabilization of the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the early afternoon of Saturday, June 14th, Severe Thunderstorm Watch 529 was issued in anticipation of severe thunderstorms developing in the vicinity of low level convergence boundaries and an approaching vorticity maximum. In addition, strong diabatic heating and cold air aloft produced steep mid-level lapse rates which resulted in destabilization of the atmosphere. Multiple severe thunderstorm warnings were issued. Several reports of large hail and severe thunderstorm wind gusts were received during the afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 14, 12:24 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 14, 12:24 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
124 PM CDT SAT JUN 14 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
MAIN FORECAST CONCERN IN THE SHORT TERM IS THE THREAT FOR
ORGANIZED SEVERE WEATHER OVER CENTRAL AND EASTERN PORTIONS OF NORTH
DAKOTA TODAY.

ANOTHER UPPER LEVEL LOW AND ITS SURFACE REFLECTION ARE CURRENTLY
PUSHING EAST THROUGH SOUTHERN SASKATCHEWAN. A WEAK COLD
FRONT/SURFACE TROUGH TRAILS TO THE SOUTHWEST INTO WESTERN AND
CENTRAL MONTANA. RADAR RETURNS SHOW DEVELOPING SHOWERS AND
THUNDERSTORMS IN NORTHEASTERN MONTANA. MODELS CONTINUE TO INDICATE
THAT MODERATE INSTABILITY WILL BE IN PLACES AS THIS DISTURBANCE
APPROACHES THE AREA. COLD AIR IS STILL IN PLACE ALOFT WITH 500MB
TEMPERATURES NEAR -15C THIS MORNING AND THE BISMARCK SOUNDING
INDICATED STEEP LAPSE RATES IN PLACE. MODERATE CAPE IN THE RANGE OF
1000 TO 2000 J/KG WILL BE IN PLACE ACROSS CENTRAL AND EASTERN NORTH
DAKOTA WITH LIFTED INDEX VALUES IN THE -2 TO -4 CELSIUS RANGE.
DRYING IN THE LOW LEVELS WILL MODIFY THE SOUNDINGS ACROSS THE STATE
INTO AN INVERTED V PROFILE. THUS WE EXPECT THAT THE MAIN SEVERE
WEATHER THREAT TODAY WILL BE DAMAGING WINDS ESPECIALLY ACROSS THE
NORTHERN...CENTRAL AND INTO EASTERN PORTIONS OF THE STATE. ISOLATED
SEVERE STORMS POSSIBLE ACROSS NORTHWESTERN PORTIONS OF THE STATE AS
THE GLASGOW SOUNDING INDICATED NEAR 1000 J/KG OF CAPE AND NEGATIVE
LIS POSSIBLE THIS AFTERNOON. FOR THESE REASONS THE STORM PREDICTION
CENTER PLACES CENTRAL AND EASTERN PORTIONS OF THE STATE IN THE
SLIGHT RISK CATEGORY FOR SEVERE WEATHER.

AFTER THE TROUGH/COLD FRONT PASSES THROUGH THE STATE...A SLIGHT COOL
DOWN IS EXPECTED TOMORROW WITH ANOTHER ROUND OF GARDEN VARIETY
SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AS A DISTURBANCE ROTATES
AROUND THE EXITING UPPER LEVEL LOW. SUNDAY NIGHT RIDGING STARTS TO
BUILD BACK INTO THE REGION AND 500MB HEIGHTS REBOUND QUICKLY BY
MONDAY. AFTER SUNDAY EXPECT AVERAGE TO SLIGHTLY ABOVE AVERAGE HIGHS
AND A DRY FORECAST THROUGH TUESDAY NIGHT.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
THE UPPER LEVEL RIDGE FORECAST OVER THE CENTRAL CONUS IS HELD IN
CHECK THIS COMING WEEK AS CONTINUES SHORT WAVES BEING EJECTED FROM A
PACIFIC NORTHWEST UPPER TROUGH/CLOSED LOW EFFECTIVELY FLATTEN SAID
RIDGE. THESE SHORTWAVES WILL ALSO BRING SLIGHT CHANCES FOR THUNDER
WED THROUGH SATURDAY TO OUR LOCAL AREA. THE RIDGE DOES HOWEVER
INCREASE THICKNESS VALUES ENOUGH WHERE WE WILL SEE NEAR TO SLIGHTLY
ABOVE SEASONAL TEMPERATURES ACROSS WEST/CENTRAL ND...RANGING FROM
THE UPPER 70S TO LOW/MID 80S. LONG RANGE MODELS INDICATE THIS
SCENARIO WILL CONTINUE INTO NEXT WEEKEND.

&&

.AVIATION...
AN UNSTABLE ATMOSPHERE AND A DYNAMIC MID/UPPER LEVEL DISTURBANCE
WILL BRING GOOD CHANCES FOR THUNDERSTORMS TO WEST AND CENTRAL ND
THIS EARLY AFTERNOON AND EARLY EVENING. SOME STORMS WILL BE STRONG
TO SEVERE WITH LOCALLY GUSTY WINDS AND MARGINAL SEVERE HAIL. CIGS
AND VIS IN HEAVIER TSRA MAY FALL TO MVFR CONDITIONS...PERHAPS BRIEF
IFR CONDITIONS AS WELL. SHRA AND TSRA WILL DIMINISH AROUND AND AFTER
SUNSET (2-4Z). A COLD FRONT MOVING SOUTH FROM SOUTH CENTRAL CANADA
AFTER MIDNIGHT WILL BRING AN AREA OF MVFR CIGS TO MAINLY PARTS OF
NORTH CENTRAL ND AROUND 5-11Z (MOT)...POSSIBLY PUSHING AS FAR SOUTH
AS BIS AND JMS AROUND 10-12Z. LOW CIGS SHOULD QUICKLY LIFT/DISSIPATE
BY MID MORNING SUNDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HW/NH
Hazardous weather outlook, Jun 14, 3:55 AM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
455 AM CDT SAT JUN 14 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-151000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
455 AM CDT SAT JUN 14 2008 /355 AM MDT SAT JUN 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS NORTH
CENTRAL AND EASTERN PORTIONS OF THE REGION THIS AFTERNOON. SOME OF
THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ROUGHLY ALONG AND
EAST OF A MINOT TO BISMARCK LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS FROM WEDNESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN BISMARCK.

KJB

The radar

The Glasgow radar (KGGW), 215 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Divide

When
June 14, 1:45 PM CST to 1:51 PM CST
Where
Divide County, 9 mi WSW of Fortuna
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.870, -103.883

In addition to the severe thunderstorm winds, pea size hail was covering the ground.

Hail, Divide

When
June 14, 1:53 PM CST to 1:58 PM CST
Where
Divide County, 8 mi SSE of Fortuna
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.813, -103.633

Hail, Mountrail

When
June 14, 2:19 PM CST to 2:29 PM CST
Where
Mountrail County, 10 mi NNW of Ross
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.454, -102.613

Hail ranged from penny to quarter size.

Hail, Mountrail

When
June 14, 2:45 PM CST to 2:51 PM CST
Where
Mountrail County, 0.46 mi W of Stanley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.320, -102.390

Hail ranged from dime to quarter size.

Thunderstorm Wind, Mountrail

When
June 14, 2:50 PM CST to 2:55 PM CST
Where
Mountrail County, 0.46 mi W of Stanley
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
48.320, -102.390

Pea to dime size hail was also reported in addition to the strong winds.

Hail, Ward

When
June 14, 3:20 PM CST to 3:25 PM CST
Where
Ward County, 7 mi N of Berthold
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
48.421, -101.730

Thunderstorm Wind, Ward

When
June 14, 3:20 PM CST to 3:24 PM CST
Where
Ward County, 7 mi N of Berthold
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
48.421, -101.730

Thunderstorm Wind, Ward

When
June 14, 3:40 PM CST to 3:43 PM CST
Where
Ward County, Minot
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
48.230, -101.280

Thunderstorm Wind, Ward

When
June 14, 3:40 PM CST to 3:43 PM CST
Where
Ward County, (Mib)minot Afb
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
48.430, -101.370

Thunderstorm Wind, Dickey

When
June 14, 3:50 PM CST to 3:54 PM CST
Where
Dickey County, 5 mi NE of Guelph
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.071, -98.156

Hail, Burleigh

When
June 14, 4:04 PM CST to 4:09 PM CST
Where
Burleigh County, 6 mi NE of Wilton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.231, -100.710

Thunderstorm Wind, McHenry

When
June 14, 4:18 PM CST to 4:22 PM CST
Where
McHenry County, Kief
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.850, -100.520

Thunderstorm Wind, McLean

When
June 14, 4:25 PM CST to 4:28 PM CST
Where
McLean County, 13 mi NNW of Turtle Lake
Measured
54 kt (62 mph) measured gust
Reported by
Other Federal Agency
Coordinates
47.694, -101.007

Measured thunderstorm wind gust at the Remote Automated Weather Station labeled CHARLIE.

Hail, McHenry

When
June 14, 4:35 PM CST to 4:40 PM CST
Where
McHenry County, 6 mi NW of Anamoose
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.941, -100.322

Thunderstorm Wind, Pierce

When
June 14, 5:00 PM CST to 5:04 PM CST
Where
Pierce County, Rugby
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
48.370, -99.980

Strong thunderstorm winds were reported from KZZJ radio in Rugby.

Thunderstorm Wind, Foster

When
June 14, 5:25 PM CST to 5:29 PM CST
Where
Foster County, Carrington
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
47.450, -99.130

Thunderstorm Wind, Wells

When
June 14, 5:25 PM CST to 5:29 PM CST
Where
Wells County, 7.95 mi SSE of Sykeston
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.360, -99.330

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103270, 103259, 103264, 103265, 103271, 103266, 103273, 103274, 103275, 103276, 103267, 103279, 103282, 103268, 103283, 103284, 103285.